Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2011, Article ID 747648, 3 pages
http://dx.doi.org/10.1155/2011/747648
Case Report

The Use of Intravitreal Ranibizumab for Choroidal Neovascularization Associated with Vogt-Koyanagi-Harada Syndrome

The Institute of Ophthalmology and Visual Science, University of Medicine and Dentistry of New Jersey, Newark, NJ 07103, USA

Received 6 December 2010; Accepted 10 June 2011

Academic Editor: Marco A. Zarbin

Copyright © 2011 A. M. Kolomeyer et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Purpose. To describe the use of intravitreal ranibizumab for choroidal neovascular membrane (CNVM) secondary to Vogt-Koyanagi-Harada (VKH) syndrome. Methods. Interventional case report. Results. A 50-year-old woman presented with conjunctival injection and bilateral eye pain. Vision was 20/400 and 20/80 in the right and left eyes, respectively. Bilateral iritis, vitritis, and choroidal thickening were evident. Exudative retinal detachment was present in the left eye. Corticosteroid treatment improved vision to 20/40 bilaterally. Methotrexate (MTX) was initiated and vision remained stable for 3 months. After a 5-month loss to follow-up, vision in the left eye decreased to finger counting (CF) and a parafoveal CNVM was identified. After 3 intravitreal ranibizumab injections, vision improved to 20/40. Twelve months later, despite inflammation control, vision decrease to CF due to recurrent CNVM. A fourth ranibizumab injection was given. Twenty months later, best-corrected vision was 20/400, and an inactive CNVM was present in the left eye. Conclusion. After initial CNVM regression and visual acuity improvement due to ranibizumab, the CNVM recurred and became refractory to treatment. Despite control of inflammation and neovascularization, VKH chronicity lead to permanent vision loss in our patient. A combinational treatment approach may be required in such patients.